Montana, 2015

Hail in Montana, June 21, 2015

June 21, 2015 · NWS GGW · 5 events in 3 counties and zones

An unstable atmosphere, favorable winds, and plentiful surface moisture combined to allow severe thunderstorms to develop along and near an advancing frontal system through eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unstable atmosphere, favorable winds, and plentiful surface moisture combined to allow severe thunderstorms to develop along and near an advancing frontal system through eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 21, 8:40 AM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 21, 8:40 AM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
940 AM MDT SUN JUN 21 2015

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH TUESDAY...
UPDATE...

FORECAST REMAINS ON TRACK WITH ATTENTION TURNING TO RADAR OVER THE
NEXT FEW HOURS. EXPECT CONVECTIVE INITIATION AS SHORTWAVE TROUGH
APPROACHES AT UPPER LEVELS WHILE LEE SURFACE TROUGH SLIDES EAST
WITH LOW PRESSURE TRACKING INTO NORTHEAST WYOMING. SSEO SEEMS TO
SUPPORT GREATEST RISK NEAR NORTH DAKOTA BORDER...CONSISTENT WITH
BUFKIT FORECAST SOUNDING CONVECTIVE PARAMETERS. IN PARTICULAR
THERE IS QUITE A BIT OF 0-6 KM DIRECTIONAL SHEAR...SO WILL HAVE TO
SEE IF SUPERCELLULAR STRUCTURES DEVELOP WHICH COULD LEAD TO A
LARGE HAIL THREAT IN PARTICULAR LATE THIS AFTERNOON OR EVENING.
CONVECTION SHOULD EXIT TO THE SOUTHEAST AFTER 00Z. MALIAWCO

PREVIOUS DISCUSSION...

UPPER FLOW EXPECTED TO TURN SLIGHTLY SOUTHWEST TODAY IN ADVANCE OF
TWO SHORTWAVES MOVING THROUGH THE REGION. WITH DEVELOPMENT OF LEE
TROF AND LOW LEVEL SOUTHEASTERLIES ACROSS THE HIGH PLAINS PULLING
MOISTURE NORTHWARD...CONDITIONS SETTING UP FOR SEVERE WEATHER
POTENTIAL OVER EASTERN MONTANA THIS AFTERNOON AND EVENING.

THE LEE TROF ADVANCES EASTWARD...DEVELOPING INTO AN INVERTED FRONT
BISECTING EASTERN MONTANA WITH LOW PRESSURE CENTER FORMING IN
NORTHEAST WYOMING BY THIS AFTERNOON. UPPER FORCING PROVIDED BY
SHORTWAVE TROF SWINGING ALONG THE CANADIAN BORDER...ALONG WITH
GOOD SHEAR AND INSTABILITY COULD RESULT IN STORMS PRODUCING LARGE
HAIL AND STRONG WIND GUSTS TO THE EAST OF THE BOUNDARY. WITH
PRECIPITABLE WATER NEAR 1 INCH...HEAVY RAIN IS ALSO A POSSIBILITY.

A SECOND AREA OF STORMS IS EXPECTED TO DEVELOP ACROSS SOUTHERN
MONTANA THIS EVENING AS ANOTHER SHORTWAVE PUSHES THROUGH IDAHO.
WHILE THESE STORMS ARE NOT EXPECTED TO BE AS STRONG...HEAVY RAIN
WILL CONTINUE AS A THREAT.

UPPER TROF MOVES EAST BY MONDAY WITH HIGH PRESSURE MOVING INTO
EASTERN MONTANA. COOLER WEATHER EXPECTED WITH NORTHWEST FLOW
BEHIND THE UPPER TROF...AND A LITTLE LINGERING INSTABILITY COULD
PRODUCE A FEW SHOWERS OR THUNDERSTORMS ACROSS THE NORTH.

TUESDAY SEES THE RIDGE PUSHING EAST WITH ANOTHER TROF MOVING
THROUGH THE PACIFIC NORTHWEST. THUNDERSTORMS AGAIN EXPECTED
ALTHOUGH CONDITIONS NOT AS FAVORABLE FOR SEVERE STORMS. EBERT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

THE EXTENDED FORECAST BEGINS WITH GOOD MODEL AGREEMENT SHOWING
NEARLY ZONAL FLOW ACROSS THE REGION WHICH WILL GRADUALLY BECOME NW
BY WEDNESDAY EVENING.

MODEL AGREEMENT FALLS APART BY THURSDAY EVENING WITH THE EC
BUILDING IN A MUCH STRONGER HIGH PRESSURE RIDGE OVER THE WESTERN
CONUS WHILE THE GFS HOLD ONTO A NORTHERN STREAM LOW PRESSURE
TROUGH WHICH PUSHES RIGHT THROUGH NE MONTANA THROUGH MOST OF NEXT
WEEKEND.

IN A WAY...BOTH MODELS SHOW A WESTERN CONUS SUMMER-TIME DRY HIGH
PRESSURE RIDGE...BUT DIFFERING VERSIONS OF THAT FLOW REGIME WHEN
IT COMES TO THE PERIPHERY OF THE RIDGE ARE STILL HIGHLY
QUESTIONABLE. GENERALLY SPEAKING...THE EC IS A MUCH DRIER SOLUTION
WHILE THE GFS KEEPS DIRECTING PERIODS OF SHOWERS AND THUNDERSTORMS
THROUGH NE MONTANA THROUGH SATURDAY NIGHT.

BEYOND SATURDAY NIGHT...BOTH MODELS ALLOW THE HIGH PRESSURE CENTER
TO MOVE OVER THE NORTHERN ROCKIES. AT THAT TIME...EVEN WITH SOME
MODEL DIFFERENCES...THIS SHOWS BETTER MODEL AGREEMENT FOR A HOT
AND DRY FORECAST FOR NEXT SUNDAY AND BEYOND. BMICKELSON

&&

.AVIATION...
EXPECT DRY VFR CONDITIONS THROUGH THIS MORNING. AS CUMULUS CLOUDS
QUICKLY BUILD THROUGH THE MID-DAY HOURS...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON HOURS. VCTS WILL
BE POSSIBLE EARLY THIS AFTERNOON FOR KGGW AND KOLF WHILE VCTS WILL
BE POSSIBLE LATER THIS AFTERNOON AND EVENING FOR KSDY AND KGDV.
LIGHT SE WINDS WILL INCREASE TODAY TO 10 TO 15 MPH FROM THE SOUTH
BY MID-DAY...THEN ABRUPTLY SHIFT OUT OF THE NORTHWEST BEHIND A
COOL FRONT SUNDAY NIGHT. BRIEF PERIODS OF DAMAGING WINDS AND LARGE
HAIL ARE POSSIBLE NEAR THE STRONGEST STORMS. EXPECT AMENDMENTS
FROM 18Z TO 03Z. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 21, 2:10 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
310 AM MDT SUN JUN 21 2015

MTZ016>027-059>062-220915-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
310 AM MDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE REGION TODAY WILL BRING THE
POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF
THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND/OR
DAMAGING WIND GUSTS. THE GREATEST THREAT FOR STRONG STORMS IS
EXPECT TO BE ALONG AND EAST OF A LINE FROM PLENTYWOOD THROUGH
CIRCLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 21, 12:04 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
104 PM MDT SUN JUN 21 2015

MTZ019-211945-
SHERIDAN-
104 PM MDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 145 PM MDT.

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ARCHER...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   PLENTYWOOD...

LAT...LON 4862 10473 4880 10477 4890 10404 4866 10404
TIME...MOT...LOC 1904Z 261DEG 26KT 4872 10461

TFJ
WEATHER.GOV/GLASGOW
Special weather statement, Jun 21, 12:10 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
110 PM MDT SUN JUN 21 2015

MTZ019-020-062-212000-
SHERIDAN-ROOSEVELT-
110 PM MDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  SOUTHERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 200 PM MDT.

AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS...ONE WAS 12 MILES NORTH OF
POPLAR...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL ROOSEVELT COUNTY...
  RURAL AREAS OF SOUTHERN SHERIDAN COUNTY...

LAT...LON 4855 10460 4822 10447 4816 10537 4836 10534
TIME...MOT...LOC 1909Z 248DEG 27KT 4831 10516

TFJ
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 166 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Sheridan

When
June 21, 12:20 PM MST
Where
Sheridan County, 0.91 mi E of Plentywood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.780, -104.550

Trained spotter reported quarter-sized hail and 0.60 inches of precipitation in only 25 minutes.

Hail, Sheridan

When
June 21, 12:20 PM MST
Where
Sheridan County, 0.46 mi E of Plentywood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.780, -104.560

Trained spotter reported quarter-sized hail.

Hail, Prairie

When
June 21, 2:35 PM MST
Where
Prairie County, 11.17 mi SW of Mildred
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.550, -105.090

Trained spotter reported tennis ball sized hail.

Hail, Prairie

When
June 21, 2:40 PM MST
Where
Prairie County, 2.81 mi NE of Fallon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.860, -105.080

Trained spotter reported nickel-sized hail and on-going heavy rain.

Hail, Wibaux

When
June 21, 2:50 PM MST
Where
Wibaux County, Wibaux
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Trained spotter reported half dollar sized hail and heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586635, 586636, 586639, 586644, 586640.